Wednesday, August 6, 2008

Insomnia - Revisited

In my last post I was complaining about a disturbing pattern of sleeplessness and trouble winding down at night, despite being ridiculously exhausted. Here we are again - it's nearly midnight and I am nowhere near sleepy. But the difference between last night and tonight is that tonight I think I may know what's wrong with me.

Tuesday afternoon I was reading through the comments from last night's post, and a little alarm bell began to ring dimly in the back of my mind when Sararndt said,

"Does Tylenol PM work for you? It does wonders for me. I only have to take one and I am out for the night!"

Unfortunately this little bell went un-noticed because I awoke entirely too early Tuesday morning with a dull headache behind my eyes, and as the day wore on the headache spread and intensified until my ears were ringing, the result being that the little alarm bell could not be heard over the noise.

Tonight I had an itching fit, and after scratching desperately for several minutes, which only worsened my discomfort, I decided that a dose of Benadryl was in order to get it under control. Upon opening the medicine cabinet in a fevered search for the bottle of little pink pills, the tiny little alarm bell began to clang insistently, demanding attention -- and my poor brain finally made the connection.

The sleep inducing ingredient in Tylenol PM is the antihistamine Diphenhydramine Hydrochloride, or Diphen HCl, better known as ...



wait for it ...





Benadryl.

When hives broke out all over my body nearly two weeks ago, I immediately began taking rather large doses of Benadryl every four hours. It was that or certain insanity. I was a little worried about liver damage from taking twice the recommended adult dose , but seeing as how we were en route to the family reunion three states away, I figured my chances of surviving a possible future liver transplant were better than those of jumping from a minivan traveling at 80 mph across southern Idaho.

I overdosed on Benadryl and dozed fitfully for more than a week until the hives had completely gone and the swelling of my feet and legs had receded to near normal levels. Then I reduced to the regular dose every 4-6 hours to keep the residual itching at bay. By Saturday last, I felt so much better that I decided enough with the benadryl (it comes with its own lovely little list of side effects), so I went to an only-if-I'm-desperate dosing schedule, hoping to quit completely. I've only taken one regular dose in the last 72 hours, which is very encouraging to me.

What I didn't notice is that after the first week, even though I was still taking benadryl 4 times per day, I was no longer sleepy like I had been at first.

And I think that's a big part of why I'm not sleeping well these days. I am addicted to benadryl. My brain adjusted to the ridiculous quantities of a sleep inducing substance until it didn't make me sleepy anymore. And now that I'm not taking it, my brain is saying, "sleep? who needs that?"

Okay, it's true that I've stayed up late dinking around on the computer, dealing with some girlfriend drama, talking to my very cool daughter after her hot date, or maybe possibly reading a new book I just got. It's also true that while on vacation we all got in the very bad habit of staying up and playing until much too late at night.

But I've done those things countless times, and never felt wired like this before. Wired, but at the same time exhausted and emotionally strung out, aka I'm-on-the-edge-don't-frown-at-me-or-I'll-jump-to-my-death. And I have no appetite; most things taste like sand and if eating isn't fun, why waste time on it? That last is so. not. me. I'm not sixty pounds overweight because of genetics, here.

So, my panic of not knowing the cause behind my sleeplessness is reduced somewhat, in that I'm reasonably confident that after more time has passed and my body re-adjusts, sans Benadryl, that I'll learn how to sleep again.

Until then... where's my book?


p.s. - thanks to Sara and Pat for getting my brain thinking.

16 comments:

Pat said...

Your welcome and glad I could be of some assistance. :)

Amidey (aka Crazy Lady) said...

Hmmm I think an apology is in order. I do recall you implying that some of your friends who have insomnia may have spread it to you. This is how the stigmatism of insomnia starts. Don't be friends with her, you might get it. Uh-hu!

Lisa said...

I didn't know you were an insomniac until we were already friends, so really, it's more like a virus, because I was exposed before I knew you had the disease! Chickenpox, insomnia... there should be a vaccine!!!

And what in tarnation does not being able to sleep have with bad vision?

Lisa said...

to do. What does not being able to sleep have TO DO with bad vision?

Amidey (aka Crazy Lady) said...

okay, is that the right word? I am so confused. I wrote this with much frustration, as you may know. I don't know what word I even should have put. I am confused. I think it is lack of sleep.

Amidey (aka Crazy Lady) said...

Stereotype? I am such a loser! Gosh!

Lisa said...

I'm just punning with ya!

A "stigma" is a mark of shame or discredit, also an identifying mark or characteristic; specifically : a specific diagnostic sign of a disease.

"Astigmatism" is a defect of an optical system (as a lens) causing rays from a point to fail to meet in a focal point resulting in a blurred and imperfect image. Tom has an astigmatism that requires him to wear glasses/contacts.

So when you said "stimatism" - I knew what you meant, but thought I would try to be funny. I hope my silliness didn't hurt your feelings. I would never mock you. You know this, don't you?

Amidey (aka Crazy Lady) said...

Right! STIGMA. Next time I will stick to the really small words.
I still did not hear an,"I'm sorry" in there. Come on, you can do it. Iiiiiiii'm sssssoooooorrrrryyyyyyy.

Lisa said...

But...what if I'm not... sorry? Because technically it would be lying to say I was sorry if I really wasn't, and we all know that if you tell one lie, it leads to another. If you tell two lies... well, you know how it goes.

Yawwwwwwwn! Wow. I'm really getting sleepy! Ttyl!

peacekeeper said...

well...it sounds like you may be onto something. hopefully your body will resolve it yourself...otherwise my mother takes a fabulous sleeping pill then an upper...i can find out what (jk hehe) are you being productive in your late night hours or do you need to borrow any movies ;) love ya

sararndt said...

I'm so glad I could be of some help and I do hope that you get some sleep soon! :)

Amidey (aka Crazy Lady) said...

So you are sorry for the big words but still, not for the insomniacs?

Lisa said...

Mea Culpa. I am not worthy.

Amidey (aka Crazy Lady) said...

Nice. Latin words again. So, your fault you say. But where is the SORRY!!! Oh come on. I know it's in there. You say I am stubborn. You know I am losing sleep over this. Hm. That would truly make it your fault. Mea Culpa...whatever.

Lisa said...

I am sorry.

Amidey (aka Crazy Lady) said...

Thanks. Was that so hard? Now you can go outside and play.